Diarrhea and Birth Control Pills

Diarrhea might interfere with your birth control pills

Woman with birth control pills
PhotoAlto/Ale Ventura/Brand X Pictures/Getty Images

Diarrhea can interfere with the absorption and effectiveness of birth control pills. If you are using oral contraception as your only method of birth control, you should know that even one episode of diarrhea can slightly increase your risk of becoming pregnant.

Whether you have had an acute episode of diarrhea, regularly experience intermittent diarrhea, or are dealing with it or a more chronic basis, it is important for you to know the implications of diarrhea on your birth control.

Why Diarrhea Intereferes With Oral Contraceptives

Oral contraceptives work by modifying hormone levels throughout the month to prevent you from ovulating (releasing eggs from your ovaries), which prevents you from getting pregnant. They are usually over 99 percent effective when taken as directed. The active ingredients in your pills work over the course of your menstrual cycle, and their effect is dependent on using them consistently. When you miss a dose or two, you may ovulate and become pregnant.

Diarrhea has many causes, and it often results in intestinal malabsorption, which is the loss of foods, liquids, and medications in the stool, instead of absorption into the bloodstream. If the active ingredients in your birth control pills aren't absorbed through your intestines, they will be eliminated in your bowel movements, where they can't have their intended effect.

Acute Diarrhea and The Pill

Diarrhea can happen suddenly due to an infectious illness, food poisoning, a food allergy, or to a food sensitivity, like lactose intolerance.

Rule of Thumb:

You can no longer count on your pills to keep you from getting pregnant if you have severe diarrhea for more than 24 hours. This means that you have passed six to eight watery stools in a 24 hour period for more than one day.

If you are relying on birth control pills, you should call your physician and explain what is happening when you have diarrhea. Your doctor will likely tell you to try to finish out your pack of pills so that you can stay on track for your next menstrual cycle and to be sure to use an alternate method of contraception until you have your next period.

Diarrhea as a Side Effect of Birth Control Pills

In general, diarrhea is not a common side effect of birth control pills, but it has been reported. If you start to experience diarrhea as soon as you begin taking a new type of birth control pill, talk to your doctor. Your symptoms could be due to an infection, or they could be caused by your new birth control pills. If your pills are causing you to have diarrhea, you may need to switch to another type of birth control pill or use a different kind of contraception altogether.

Chronic Diarrhea and The Pill

Illnesses that cause chronic, recurrent diarrhea can begin before you start taking your birth control pills, or they may develop after you have been taking your pills for a while.

The most common conditions that produce chronic diarrhea include diarrhea-predominant IBS (IBS-D), inflammatory bowel diseases (IBD) such as ulcerative colitis and Crohn's disease, and liver disease. It is also common to have diarrhea after procedures such as intestinal resection or gastric bypass surgery. All of these conditions can cause intermittent diarrhea that recurs for months on end, and then resolves for months as well, which means that you will need to talk to your doctor if you develop diarrhea after you have been reliably been usng birth control pills for a while.

While you need to discuss the decision about oral contraceptives with your doctor, it is often recommended that women who have these conditions use other methods of birth control besides oral contraceptives.

Alternative Methods of Birth Control

Birth control methods that do not rely on intestinal absorption include contraceptive injections, intrauterine device (IUD), diaphragms, and condoms.

A Word From Verywell

Any medication that is taken by mouth relies on intestinal absorption and can be less effective if you have diarrhea and/or vomiting. Medications that affect your menstrual cycle, in particular, must be taken consistently, and "making up for" missed doses by doubling up on pills is not considered a reliable method of achieving the intended effect, so be sure to talk your healthcare provider for advice.

Was this page helpful?
Article Sources